Alert archive / North Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Blacksburg, VA

May 15, 2014Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 15, 2014, 5:34 AM EDT for Ashe County, Watauga County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2014, 5:34 AM EDT (09:34 UTC)
Expired
May 15, 2014, 11:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Watauga County, NC

The radar

The Knoxville radar (KMRX), 150 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WGUS51 KRNK 150934
FFWRNK
NCC009-189-151530-
/O.NEW.KRNK.FF.W.0004.140515T0934Z-140515T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 1130 AM EDT
    
* AT 532 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 
  TWO INCHES OF RAIN HAVE ALREADY FALLEN AND ANOTHER 2 INCHES MAY 
  OCCUR THIS MORNING AS SHOWERS CONTINUE TO TRAIN ACROSS THE REGION. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONE...
  JEFFERSON...
  WEST JEFFERSON...
  BLOWING ROCK...
  AND BEECH MOUNTAIN. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8167 3659 8163
      3645 8134 3612 8156 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192

$$

JH
2 follow-up statements
376 
WGUS71 KRNK 151302
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EDT THU MAY 15 2014

NCC009-189-151530-
/O.CON.KRNK.FF.W.0004.000000T0000Z-140515T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ASHE NC-
902 AM EDT THU MAY 15 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR 
WATAUGA AND ASHE COUNTIES...

AT 855 AM EDT...RAIN GAUGE REPORTS INDICATED THAT RAINFALL OF 1.5 TO 
2.5 INCHES HAS FALLEN IN PARTS OF WATAUGA COUNTY SINCE MIDNIGHT WITH 
1 TO 2 INCHES ACROSS MUCH OF ASHE COUNTY. ADDITIONAL RAINFALL OF 1 
TO 2 INCHES IS POSSIBLE WHICH COULD PRODUCE LOCALIZED FLASH FLOODING.

NO REPORTS OF SERIOUS FLOODING HAVE SO FAR BEEN REPORTED TO THE NWS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND BEECH MOUNTAIN. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8167 3659 8163
      3645 8134 3612 8156 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192

$$

PC
731 
WGUS71 KRNK 151441
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT THU MAY 15 2014

NCC009-189-151450-
/O.CAN.KRNK.FF.W.0004.000000T0000Z-140515T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ASHE NC-
1041 AM EDT THU MAY 15 2014

...THE FLASH FLOOD WARNING FOR WATAUGA AND ASHE COUNTIES IS 
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8167 3659 8163
      3645 8134 3612 8156 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 4:11 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 15, 4:11 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EDT THU MAY 15 2014

.SYNOPSIS...
A SLOW MOVING FRONT ENTERS THE AREA TODAY WITH HEAVY RAIN
EXPECTED. THE FRONT WILL EXIT EAST OF THE PIEDMONT LATE TONIGHT.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP US COOL INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 345 AM EDT THURSDAY...

EXPANDED FLASH FLOOD WATCH EAST TO COVER REST OF THE PIEDMONT...PER
LATEST MODEL TRENDS AND GUIDANCE FROM WPC...AS WELL AS COLLABORATING
WITH NEIGHBORING OFFICES.

WILL SEE RAINFALL INCREASE OVER THE MOUNTAINS BY DAWN. ALREADY
GETTING MODERATE TO HEAVY RAIN SHOWERS INTO THE NC MTNS AND
FOOTHILLS. ALREADY SEEING ONE HALF TO TWO THIRDS OF AN INCH OF RAIN
ACROSS PORTIONS OF WATAUGA AND WILKES.

WV LOOP AND PWATS INDICATED STRONG MOISTURE TRANSPORT FROM THE GULF
AHEAD OF THE UPPER TROUGH AND FRONT. THERE IS ANOTHER CONNECTION
FROM THE SOUTHEAST ATLANTIC COAST AS WELL.

THESE TWO PLUMES OF MOISTURE WILL ENHANCE RAINFALL OVER THE REGION
THRU THIS EVENING.

IT LOOKS MORE LIKE A FLASH FLOOD SCENARIO GIVEN SE TO SOUTH FLOW
INTO THE MOUNTAINS WITH TRAINING ELEMENTS OF CONVECTION. POTENTIAL
ALSO EXISTS FOR RIVER FLOODING LATER TONIGHT-FRIDAY GIVEN SLOW
NATURE.

WOULD NOT BE SURPRISED TO SEE 4-5" AMOUNTS OVER PORTIONS OF THE BLUE
RIDGE FROM BOONE TO FLOYD AND PERHAPS UP TOWARD APPLE ORCHARD MTN.

ANOTHER ISSUE TODAY WILL BE SVR THREAT. THE WIND ENERGY WILL BE
THERE AS WELL AS HIGHER HUMIDITY. LIMITING FACTOR IS LACK OF
HEATING. STILL HIGH-RES MODELS SHOWING POTENTIAL FOR DISCRETE CELLS
AHEAD OF MAIN LINE THIS AFTERNOON EAST OF THE BLUE RIDGE...THEN THE
LINE ITSELF COULD HAVE EMBEDDED HIGH WIND THREAT. THIS IN CONCERT
WITH SPC/S SLIGHT RISK THREAT.

FORECAST HIGHS TODAY WILL BE TRICKY TO SAY THE LEAST GIVEN ONSET OF
RAIN EARLY WHICH MAY KEEP TEMPS FROM RISING MUCH IN THE WEST. LACK
OF SUNSHINE IN THE EAST BEFORE THE RAIN MAY ALLOW TEMPS TO RISE 10
DEGREES FROM THE UPPER 60S EARLY THIS MORNING TO NEAR 80.
MEANWHILE...THINK THE MOUNTAINS OF NC INTO SE WV WILL ONLY STAY
STEADY OR FALL ONCE THE RAIN MOVES IN. BLF CURRENTLY 68...SO HIGH
MAY ACTUALLY OCCUR AT DAYBREAK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
AS OF 230 AM EDT THURSDAY...

AXIS OF VERY HEAVY RAIN INCLUDING EMBEDDED CONVECTION WILL PUSH EAST
ACROSS MUCH OF THE REGION THIS EVENING BEFORE EXITING THE
PIEDMONT BY EARLY FRIDAY. WITH THE 85H BOUNDARY SLOW TO EXIT
THE MOUNTAINS AND ANOTHER WEAK WAVE RIDING UP THE FRONT...EXPECT THE
BAND TO STALL FOR A BIT AND TRAIN UP ALONG THE BLUE RIDGE FROM SOUTH
TO NORTH ESPCLY DURING THE EARLY EVENING AS WEAK IMPULSES SHEAR
THROUGH THE PLUME OF VERY HIGH PWATS ALONG/EAST OF THE MOUNTAINS.
THIS SHOULD BE THE PERIOD OF HEAVIEST RAIN WITH ADDED AMOUNTS OF 1-
2+ INCHES WEST OF THE BLUE RIDGE ROUGHLY BEFORE MIDNIGHT...AND OUT
EAST MIDNIGHT THROUGH DAWN FRIDAY PENDING HOW FAST THE BAND
SHIFTS EAST LATE AT NIGHT UNDER THE PARALLEL UPPER FLOW. LATEST
GUIDANCE IS A BIT FASTER NOW IN SLIDING THE BAND EAST ONCE THE
SURFACE WAVE DEVELOPS TO THE SOUTH AND HEADS NE SO SPED UP MOVEMENT
OF THE HEAVY RAIN AFTER MIDNIGHT AND REDUCED TOTALS A BIT ACROSS THE
WEST LATE. HOWEVER LOCALLY HIGHER TOTALS ALSO LIKELY AS EARLY SE
UPSLOPE INTERACTS WITH THE STRONG LIFT ALONG THE SOUTHERN BLUE RIDGE
BEFORE THE FLOW VEERS OVERNIGHT. INCREASING 85H JET ALONG WITH
STRONG SHEAR COULD ALSO SUPPORT SOME EMBEDDED SEVERE POTENTIAL
ESPCLY DURING THU EVENING BUT IFFY LIKELY GIVEN SUCH A DEFINED AXIS
OF HEAVY RAINFALL AND LACK OF DEEP INSTABILITY AFTER THE LEADING
EDGE PUSHES ACROSS. THUS CONTINUED WITH CAT POPS THIS EVENING WITH A
FASTER EASTWARD SHIFT DURING THE OVERNIGHT WITH MOST HIGH POPS
CONFINED EAST OF THE BLUE RIDGE SHORTLY AFTER MIDNIGHT...AND
BASICALLY LOW CHANCES FAR EAST BY DAWN FRIDAY.

SURFACE FRONT FINALLY SHIFTS TO THE EAST FRIDAY AS WEAK LOW PRESSURE
HEADS TOWARD DELMARVA BY AFTERNOON. HOWEVER THE UPPER COLD POOL LAGS
BACK WITH THE COMBO OF SW FLOW ALOFT AND COOLING LIKELY ALLOWING FOR
A FEW ADDED -SHRA BANDS TO DEVELOP MAINLY WEST FRIDAY INTO FRIDAY
EVENING WITH WEAK DOWNSLOPE DRYING IN THE EAST. YET ANOTHER
SHORTWAVE WILL ROTATE UNDER THE 5H TROUGH BY SATURDAY WITH PERHAPS
ANOTHER UPSLOPE AIDED ROUND OF MOUNTAIN SHOWERS POSSIBLE INTO SAT
NIGHT SO KEPT IN LOW CHANCE POPS WEST.

OTRW THE PASSING FRONT TO START THE ONSET OF COOL ADVECTION LATER
TONIGHT WITH THE BRUNT OF THE 85H COOLING TAKING PLACE EARLY IN THE
WEEKEND. THIS LIKELY TO KEEP MOUNTAIN HIGHS IN THE 60S BOTH FRIDAY
AND SATURDAY WITH LOWS IN THE 40S AND PERHAPS SOME 30S DEEPER
VALLEYS LATE FRIDAY NIGHT AS SURFACE HIGH PRESSURE SETTLES
OVER THE WEST. EASTERN SECTIONS SHOULD BE ABLE TO SCRAPE IN THE
LOW/MID 70S FOR HIGHS BUT PERHAPS ONLY THAT WARM IN THE PIEDMONT BY
SATURDAY AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1205 PM EDT WEDNESDAY...

CENTER OF THE STRONG UPPER TROUGH FOR MID/LATE MAY WILL PASS ACROSS
THE REGION SUNDAY AND THEN BEGIN TO SLOWLY LIFT OUT TO THE NE INTO
EARLY AND MID WEEK. THIS WILL RESULT IN AN EXTENDED PERIOD OF BELOW
NORMAL TEMPS THROUGH MUCH OF THE PERIOD...WITH CHILLY OVERNIGHT LOWS
ESPCLY IN THE MOUNTAIN VALLEYS EARLY NEXT WEEK WHEN SURFACE HIGH
PRESSURE SHOULD BE OVERHEAD. WITH THE COLD POOL ACROSS THE REGION
SUNDAY...MAY BE ENOUGH RESIDUAL MOISTURE TO HELP POP ISOLATED
AFTERNOON -SHRA MAINLY OVER THE NW SO KEPT IN A LOW POP THERE. OTRW
MODELS SHOW A PROLONGED PERIOD OF NW FLOW ALOFT ON THE BACK OF THE
DEPARTING 5H TROUGH WHILE UNDERCUTTING WITH WEAK HIGH PRESSURE IN
THE WAKE OF THIS SYSTEM. THIS SUPPORTS DRIER LOW LEVELS MONDAY INTO
TUESDAY WITH ANY IMPULSES ALOFT ONLY RESULTING IN AFTERNOON CU AND
ISOLATED -SHRA AT BEST. WARM ADVECTION PATTERN STARTS TO SHIFT EAST
BY MID WEEK WITH MODELS SHOWING A MORE DISTINCT WAVE SLIDING SE IN
ADVANCE OF A WARM FRONT ACROSS THE MIDWEST. EARLIER EC MOST
AGGRESSIVE WITH THIS FEATURE WITH POSSIBLE MCS BUT WAY TOO EARLY TO
TIME THIS ESPCLY GIVEN GUIDANCE DIFFERENCES. THUS INCLUDING A BIT
HIGHER POP ON DAY7 FOR NOW.

OTRW MAINLY PC WITH COMFORTABLE HIGHS IN THE 60S TO LOW 70S EARLY
ON...REBOUNDING TO MOSTLY 70S BY WED. LOWS MOSTLY IN THE 40S WITH
PERHAPS COLD ENOUGH 30S FOR SOME PATCHY DEEP VALLEY FROST
SUNDAY/MONDAY MORNINGS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AS OF 140 AM EDT THURSDAY...

WILL SEE WEDGE AND LOW CLOUDS START TO SCATTER OUT IN THE LYH AREA
BUT APPEARS THE LOCAL WRF HANDLING THIS WELL SHOWS POTENTIAL FOR
MVFR CIGS TO FILL BACK IN BY 09-12Z. WILL START TO SEE SHOWERS
PUSHING INTO THE BLF/BCB AREA BY 10-12Z...AND INTO ROA/DAN 12Z AND
LWB 15Z. UNTIL THEN...THE TAFS WILL BE SHIFTING FROM VFR AT TIME
TO IFR/MVFR. HAVE STRONG LOW LVL JET ACROSS THE CENTRAL
APPALACHIANS WHICH WILL LEAD TO LOW LVL WIND SHEAR EARLY AT
BLF...BEFORE CONVECTIVE ELEMENTS PUSH IN AFTER 09Z.

TODAY/S FORECAST SHOWS MODERATE TO HEAVY SHOWERS WITH EMBEDDED
THUNDERSTORMS. TOOK OUT PREDOMINATE TEMPO GROUP FOR THUNDER...BUT
WILL SEE THUNDER AT TIMES...SO HAVE VCTS IN THERE. WILL BE DEALING
WITH STRONGER WIND GUSTS IN THE THUNDERSTORMS WITH SVR TURBULENCE
FROM CONVECTION. AVIATION INTERESTS WILL NEED TO KEEP ABREAST OF
THE LINE OF SHOWERS AND STORMS EXPECTED TO MOVE ACROSS THIS
AFTERNOON INTO THE EVENING ALONG WITH POTENTIAL FOR SCATTERED
STRONGER STORMS AHEAD OF THE LINE THIS AFTERNOON OVER LYH/DAN.

WINDS SHIFT FROM THE EAST-SOUTH OVER THE WEST AFTER 00Z FRI IN THE
WEST. WIND SHIFT TO THE WEST APPEARS TO OCCUR TOWARD THE END OF
THE TAF PERIOD IN THE EAST. OVERALL...CONFIDENCE IN KEEPING VFR IS
LOW...BUT THINK A PERIOD OF VFR COULD OCCUR BEFORE THE MAIN LINE
MOVES IN THIS AFTERNOON FROM ROA EAST.

EXTENDED AVIATION DISCUSSION...
COLD FRONT SHOULD BE EAST OF LYH/DAN AFTER 06Z FRIDAY. SHOWERS
WILL BE ENDING AS WELL BUT LINGERING LOW LVL CLOUDINESS WILL HOLD
ON ACROSS THE MTNS WITH SUB VFR EXPECTED. EXPECT CONDITIONS TO
IMPROVE AT ROA/LYH/DAN BY 12Z FRIDAY TO VFR...AND THE MOUNTAINS
SHOULD START TO SCOUR OUT DURING THE DAY FRIDAY...BUT WITH UPPER
LOW MOVING IN SOME SCT SHOWERS AND MVFR CIGS POSSIBLE.

THIS LARGE UPPER LOW PRESSURE AREA WILL BECOME ANCHORED ACROSS
THE GREAT LAKES REGION THROUGH THE WEEKEND AND POSSIBLY INTO EARLY
NEXT WEEK. THIS WILL KEEP AN UNSTABLE/UNSETTLED WEATHER PATTERN IN
PLACE WITH BKN MVFR CIGS REMAINING POSSIBLE AT TIMES ALONG WITH
SCT -SHRA...ESPECIALLY ACROSS THE MOUNTAINS...IMPACTING
LWB/BLF/BCB THE MOST THROUGH THE WEEKEND.

&&

.HYDROLOGY...
AS OF 405 AM EDT THURSDAY...

FLASH FLOOD WATCH EXPANDED EAST TO COVER REST OF THE PIEDMONT.
STILL LOOKS LIKE 1-3 INCHES LIKELY FOR AREAL AVERAGE. AREAS ALONG
THE BLUE RIDGE ARE MORE THAN LIKELY GOING TO SEE ISOLATED AMOUNTS
OF 4-5" WITH RAINFALL RATES EXCEEDING 1.5" IN THUNDERSTORMS ALONG
WITH TRAINING OF ECHOES.

ALSO...GIVEN THIS AMOUNT OF RAINFALL...DO NOT BE SURPRISED TO SEE
A FEW MAIN STEM RIVER POINTS HEAD TOWARD MINOR FLOODING DEPENDING
ON HOW THE RAINFALL TOTALS PAN OUT AND WHICH BASINS GET THE MOST.

GEFS AND NAEFS RIVER ENSEMBLE FORECASTS STILL FAVORING THE
GREENBRIER TO GET HIT THE HARDEST POTENTIALLY GETTING TO MODERATE
FLOOD AT ALDERSON. MEANWHILE...THREAT OF MINOR FLOODING EXISTS
ALONG THE LOWER DAN AND ROANOKE RIVERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ010>020-022>024-
     032>035.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>003-018>020.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ004>006.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/RAB/WP
HYDROLOGY...WP
Hazardous weather outlook, May 15, 3:58 AM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT THU MAY 15 2014

NCZ001>003-018>020-VAZ014>017-022-032-033-160800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
358 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY TONIGHT.

VAZ010>013-018>020-023-024-034-035-WVZ042>045-160800-
BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS
ESPECIALLY IN AREAS CLOSER TO THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY TONIGHT.

NCZ004>006-VAZ043>047-058-059-160800-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
358 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
TONIGHT WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

VAZ007-009-160800-
TAZEWELL-SMYTH-
358 AM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL RESULT IN PERIODS OF HEAVY
RAINFALL INTO THIS EVENING WHICH MAY RESULT IN LOCALIZED FLOODING.
ISOLATED DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

In the hours before

Special weather statement, May 15, 4:28 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT THU MAY 15 2014

NCZ001-002-018-019-VAZ015-151030-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
428 AM EDT THU MAY 15 2014

...BANDS OF MODERATE TO HEAVY RAINFALL EARLY THIS MORNING...

SHOWERS WILL CONTINUE TO SHIFT NORTH ACROSS THE REGION THROUGH
DAYBREAK. LOCALLY HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE BANDS
OF SHOWERS ESPECIALLY ACROSS THE HIGHER TERRAIN WHERE ISOLATED
EMBEDDED THUNDERSTORMS MAY OCCUR THROUGH 630 AM. ADDITIONAL
RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED OVER THE NEXT
COUPLE OF HOURS...BRINGING TOTALS UP TO AROUND 2 INCHES IN SPOTS
ALONG THE BLUE RIDGE. THIS MAY BE ENOUGH TO CAUSE MINOR FLOODING
OF POOR DRAINAGE AREAS ALONG WITH PONDING OF WATER ON AREA
ROADWAYS. MOTORISTS SHOULD BE ALERT FOR LOWERING VISIBILITIES IN
THE RAIN AND DENSE FOG EARLY THIS MORNING.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:05 AM EDTSpecial Weather StatementRNKSurry40 min
May 15, 7:46 AM EDTSpecial Weather StatementRNKSurry, Yadkin44 min
May 15, 8:31 AM EDTSpecial Weather StatementRNKStokes29 min
May 15, 9:02 AM EDTSpecial Weather StatementRNKStokes28 min
May 15, 10:30 AM EDTSpecial Weather StatementRNKRockingham30 min
May 15, 10:59 AM EDTSpecial Weather StatementRNKRockingham31 min
May 15, 11:58 AM EDTSpecial Weather StatementRNKCaswell32 min
May 15, 5:22 PM EDTSpecial Weather StatementRNKSurry53 min

Nearby

Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.